Alert archive / South Dakota / Wind Advisories in 2016

Wind Advisory 2, NWS Rapid City, SD

February 11, 20165 counties in South Dakota

NWS Rapid City, SD issued this wind advisory at Feb 11, 2016, 11:10 AM MST for 5 counties in South Dakota. It was in force for 6 hr.

The area

The counties it named.

The facts

Issued
Feb 11, 2016, 11:10 AM MST (18:10 UTC)
Expired
Feb 11, 2016, 5:00 PM MST
In force
6 hr
Issued by
NWS Rapid City, SD

Counties Butte County, SD, Custer County, SD, Lawrence County, SD, Meade County, SD, Pennington County, SD

The radar

The Rapid City radar (KUDX), 39 km from the middle of the area, began a volume at 18:15 UTC, the scan nearest the moment this went out.

Open the radar archive at this moment

The archived warnings, watches and discussions in force at that minute are drawn over the scan, this one among them.

The nearest sounding before it

Rapid City, SD (KRAP), launched 12:00Z, 6.2 hours before the alert went out and 40 km from the middle of its area. This is the routine balloon launch nearest before it, the air the forecaster had in hand, not a measurement taken for the alert.

Skew-T log-pSkew-T log-p diagram, Rapid City, SD at 12:00Z on 2016-02-11Temperature and dew point through the depth of the atmosphere, with the mixed-layer parcel. CAPE 0 joules per kilogram.LCL10008507005003002001001 km2 km3 km6 km9 km12 km15 km-30°-20°-10°0°10°20°30°40°
Temperature in red, dew point in green, the mixed-layer parcel dashed.
HodographHodograph, Rapid City, SD at 12:00Z on 2016-02-11The wind through the lowest 10 kilometers. Zero to 1 km storm-relative helicity 269 square meters per square second.1939587897Sfc1 km3 km6 km9 kmRMLM
The wind turning with height, colored by layer: ground to 1 km, 1 to 3 km, 3 to 6 km, 6 to 10 km.
Mixed-layer CAPE
0 J/kg
Mixed-layer CIN
No buoyant parcel
Mixed-layer LCL
1836 m above ground
0-6 km bulk shear
71 kt
0-1 km storm-relative helicity
269 m²/s²
0-3 km storm-relative helicity
272 m²/s²
Significant tornado parameter
0.0
Supercell composite
0.0

Open this sounding in Storm Lab

The text

As transmitted.

028 
WWUS73 KUNR 111810
NPWUNR

URGENT - WEATHER MESSAGE
NATIONAL WEATHER SERVICE RAPID CITY SD
1110 AM MST THU FEB 11 2016

SDZ012-025-026-030-031-072>074-120000-
/O.NEW.KUNR.WI.Y.0002.160211T1810Z-160212T0000Z/
BUTTE-NORTHERN FOOT HILLS-RAPID CITY-CUSTER CO PLAINS-
PENNINGTON CO PLAINS-STURGIS/PIEDMONT FOOT HILLS-
SOUTHERN MEADE CO PLAINS-HERMOSA FOOT HILLS-
INCLUDING THE CITIES OF...BELLE FOURCHE...SPEARFISH...
RAPID CITY...FOLSOM...WALL...STURGIS...UNION CENTER...HERMOSA
1110 AM MST THU FEB 11 2016

...WIND ADVISORY IN EFFECT UNTIL 5 PM MST THIS AFTERNOON...

THE NATIONAL WEATHER SERVICE IN RAPID CITY HAS ISSUED A WIND
ADVISORY...WHICH IS IN EFFECT UNTIL 5 PM MST THIS AFTERNOON.

* TIMING...GUSTY NORTHWEST WINDS WILL CONTINUE THROUGH THIS
  AFTERNOON. 

* WINDS...NORTHWEST 25 TO 40 MPH WITH GUSTS UP TO 55 MPH.

* IMPACTS...SUDDEN WIND GUSTS CAN CAUSE DRIVERS TO LOSE 
  CONTROL... ESPECIALLY IN LIGHTWEIGHT OR HIGH PROFILE VEHICLES. 
  STRONG WINDS CAN CAUSE BLOWING DUST...REDUCED VISIBILITY...AND 
  FLYING DEBRIS.

PRECAUTIONARY/PREPAREDNESS ACTIONS...

A WIND ADVISORY MEANS 30 MPH WINDS...OR GUSTS OVER 45 MPH...ARE
EXPECTED OR OCCURRING.

&&

$$
1 follow-up statement
014 
WWUS73 KUNR 120001
NPWUNR

URGENT - WEATHER MESSAGE
NATIONAL WEATHER SERVICE RAPID CITY SD
501 PM MST THU FEB 11 2016

SDZ012-025-026-030-031-072>074-120115-
/O.EXP.KUNR.WI.Y.0002.000000T0000Z-160212T0000Z/
BUTTE-NORTHERN FOOT HILLS-RAPID CITY-CUSTER CO PLAINS-
PENNINGTON CO PLAINS-STURGIS/PIEDMONT FOOT HILLS-
SOUTHERN MEADE CO PLAINS-HERMOSA FOOT HILLS-
INCLUDING THE CITIES OF...BELLE FOURCHE...SPEARFISH...
RAPID CITY...FOLSOM...WALL...STURGIS...UNION CENTER...HERMOSA
501 PM MST THU FEB 11 2016

...WIND ADVISORY HAS EXPIRED...

WINDS WILL CONTINUE TO DECREASE THIS EVENING.

$$

What forecasters said that day

The local office's own words before this wind advisory went out, as it sent them, from the Iowa Environmental Mesonet's archive of National Weather Service text.

NWS Rapid City, SD wrote its last area forecast discussion before this wind advisory went out at Feb 11, 10:33 AM MST, 37 minutes earlier.

Area forecast discussion, Feb 11, 10:33 AM MST, 37 minutes before
AREA FORECAST DISCUSSION FOR WESTERN SD AND NORTHEASTERN WY
NATIONAL WEATHER SERVICE RAPID CITY SD
1033 AM MST THU FEB 11 2016

.UPDATE...
ISSUED AT 946 AM MST THU FEB 11 2016

FAST NORTHWEST FLOW ALOFT CONTINUES ACROSS THE NORTHERN PLAINS.
STATIONERY SURFACE BOUNDARY IS STARTING TO SHIFT EAST THIS MORNING
WITH CLOUDS...FOG...AND COOL POOL OF AIR RETREATING EAST ACROSS
THE SOUTH DAKOTA PLAINS. THE TEMPERATURE HAS RISEN 25 DEGREES IN
THE PAST 30 MINUTES IN RAPID CITY...AND WINDS HAVE INCREASED OUT
OF THE NORTHWEST TO 20-25 MPH. FURTHER NORTH AND EAST...PERSISTENT
BAND OF SNOW ACROSS FAR NORTHERN SOUTH DAKOTA HAS PRODUCED AROUND
AN INCH OF SNOW IN THE LEMMON AREA...WITH ANOTHER INCH EXPECTED.
MOST OF THE CWA WILL SEE MILD TEMPS AS THE BOUNDARY SHIFTS
EAST...BUT ANOTHER SHORTWAVE WILL DROP OUT OF CANADA...AND PUSH
THE BOUNDARY/CLOUDS/FOG/LIGHT SNOW/COOLER AIR BACK INTO THE BLACK
HILLS REGION TONIGHT.

&&

.SHORT TERM...TODAY THROUGH FRIDAY NIGHT
ISSUED AT 231 AM MST THU FEB 11 2016

STRONG NORTHWEST FLOW PERSISTS ACROSS THE CENTRAL STATES...WITH A
WEAK UPPER WAVE PUSHING SOME STRATUS INTO THE REGION. SURFACE
BOUNDARY HAS SHIFTED WESTWARD...AND LOW CLOUDS HAVE FORMED ACROSS
MUCH OF SD. RADAR SHOWS ECHOES ACROSS EASTERN MT/WESTERN ND...WITH
SOME DEVELOPMENT OVER NORTHWESTERN SD. WINDS ARE LIGHT AND
SOUTHERLY...AND TEMPS ARE IN THE 20S TO LOW 30S.

UPPER WAVE WILL CONTINUE PUSHING INTO THE REGION...PRODUCING SOME
LIGHT RAIN/SNOW ALONG THE BOUNDARY ACROSS NORTHWESTERN INTO CENTRAL
SD. NORTHWEST WINDS WILL INCREASE BEHIND THE WEAK SURFACE LOW
CROSSING THE AREA...REACHING 15-25 KTS ACROSS THE USUAL WINDY SPOTS
OF NORTHWEST SD AND JUST EAST OF THE BLACK HILLS. TEMPERATURES WILL
RISE INTO THE 40S AND LOWER 50S TO THE WEST OF THE BOUNDARY...WITH
30S ACROSS CENTRAL SD AND EASTWARD.

TONIGHT...COLD AIR WILL AGAIN MOVE SOUTH AND WESTWARD AS HIGH
PRESSURE BEGINS TO SINK INTO THE NORTHERN PLAINS. WITH SOME LIGHT
UPSLOPING WINDS DEVELOPING ON BOTH THE SD PLAINS AND NORTHEASTERN
WY...FOG MAY DEVELOP OVERNIGHT. COULD SEE A LITTLE LIGHT PRECIP OVER
THE SD PLAINS...BUT MOIST PROFILES THROUGH ABOUT 5KFT INDICATE TYPE
SHOULD BE RAIN/SNOW RATHER THAN FREEZING RAIN. LOWS WILL BE IN THE
20S.

COLD AIRMASS WILL LINGER OVER MUCH OF THE CWA ON FRIDAY. HIGHS WILL
RANGE FROM THE MID 20S ACROSS CENTRAL SD...TO THE 30S ACROSS FAR
WESTERN SD...WITH LOW 40S IN NORTHEASTERN WY. MAY BE SOME LIGHT
PRECIP AROUND THE BLACK HILLS INTO NORTHEASTERN WY. BY FRIDAY
NIGHT...ANOTHER BAND OF PRECIP IS EXPECTED TO DEVELOP OVER THE
BAROCLINIC ZONE. TYPE SHOULD BE SNOW IN THE EVENING...BUT THEN AN
INTRUSION OF WARM AIR ALOFT COULD MEAN PRECIP CHANGES TO FREEZING
DRIZZLE/RAIN AFTER MIDNIGHT.

.LONG TERM...SATURDAY THROUGH WEDNESDAY
ISSUED AT 231 AM MST THU FEB 11 2016

THE SFC FRONT AND ASSOCIATED BAROCLINIC ZONE WILL SHIFT
BACK EASTWARD ON SATURDAY AND WILL MOVE OUT TO THE EAST OF THE
FORECAST AREA ON SUNDAY. HIGHS ON SATURDAY WILL BE IN THE MID 40S TO
AROUND 50 TO THE WEST OF THE BOUNDARY OVER NORTHEASTERN
WYOMING...THE BLACK HILLS AND SOUTHWESTERN SOUTH DAKOTA. EAST OF THE
BOUNDARY...HIGHS WILL ONLY REACH THE UPPER 20S TO MID 30S. ON
SUNDAY...HIGHS ON THE PLAINS ARE EXPECTED TO BE IN THE 40S. WARMER
THAN AVERAGE TEMPERATURES WILL CONTINUE THROUGH THE REST OF THE WEEK.

ACTIVE NORTHWEST FLOW ALOFT WILL PERSIST OVER THE FORECAST AREA
THROUGH MOST OF THE EXTENDED FORECAST PERIOD WITH A PERSISTENT UPPER
TROUGH OVER THE WESTERN CONUS. THE BEST CHANCE OF PRECIPITATION WILL
OCCUR ON SATURDAY AND SATURDAY NIGHT AS AN UPPER TROUGH CROSSES THE
NORTHERN PLAINS AND INTERACTS WITH THE SFC FRONT MOVING EASTWARD
ACROSS THE FORECAST AREA. MODEL SOUNDINGS INDICATE THAT THE
PRECIPITATION TYPE SHOULD BE MOSTLY SNOW BUT SOME LIGHT FREEZING
RAIN CLOUD OCCUR NEAR THE FRONT EARLY SATURDAY WITH LIGHT RAIN
POSSIBLE WEST OF THE BOUNDARY DURING THE DAY. DURING THE REST OF THE
PERIOD THE MAIN CHANCES FOR LIGHT PCPN WILL BE OVER PARTS OF NERN
WY...THE NRN BLKHLS AND NWRN SD. GUSTY NORTHWESTERLY WINDS ARE ALSO
POSSIBLE AS THESE DISTURBANCES PASS THROUGH. THERE IS SOME POTENTIAL
FOR STRONG WINDS EARLY NEXT WEEK...ESPECIALLY OVER NORTHWEST SD...IF
TEMPS WARM SUFFICIENTLY ON MONDAY AND TUESDAY TO ALLOW FOR DEEPER
BOUNDARY LAYER MIXING.

&&

.AVIATION...(FOR THE 18Z TAFS THROUGH 18Z FRIDAY)
ISSUED AT 1029 AM MST THU FEB 11 2016

MVFR/IFR CIGS WILL PERSISTS THROUGH THIS AFTERNOON ACROSS FAR
NORTHWEST INTO CENTRAL SOUTH DAKOTA...WITH SOME IFR VSBY IN LIGHT
SNOW. GUSTY NORTHWEST WINDS WITH VFR CIGS ELSEWHERE THROUGH THE
AFTERNOON. IFR CIGS WILL SPREAD SOUTHWARD THIS EVENING INTO
NORTHEAST WYOMING AND MUCH OF WESTERN SOUTH DAKOTA...WITH LIFR
CIGS/VSBY AROUND THE BLACK HILLS. WIDESPREAD IFR/LIFR CONDITIONS
OVERNIGHT AND FRIDAY MORNING FOR MUCH OF THE FORECAST AREA.

&&

.UNR WATCHES/WARNINGS/ADVISORIES...
SD...NONE.
WY...NONE.
&&

UPDATE...15
SHORT TERM...POJORLIE
LONG TERM...10
AVIATION...7
Hazardous weather outlook, Feb 11, 4:12 AM MST, 6 hours 58 minutes before
HAZARDOUS WEATHER OUTLOOK
NATIONAL WEATHER SERVICE RAPID CITY SD
412 AM MST THU FEB 11 2016

SDZ001-002-012>014-024>032-041>044-046-047-049-072>074-WYZ054>058-
071-121115-
HARDING-PERKINS-BUTTE-NORTHERN MEADE CO PLAINS-ZIEBACH-
NORTHERN BLACK HILLS-NORTHERN FOOT HILLS-RAPID CITY-
SOUTHERN FOOT HILLS-CENTRAL BLACK HILLS-SOUTHERN BLACK HILLS-
CUSTER CO PLAINS-PENNINGTON CO PLAINS-HAAKON-FALL RIVER-
OGLALA LAKOTA-JACKSON-BENNETT-MELLETTE-TODD-TRIPP-
STURGIS/PIEDMONT FOOT HILLS-SOUTHERN MEADE CO PLAINS-
HERMOSA FOOT HILLS-NORTHERN CAMPBELL-SOUTHERN CAMPBELL-
WESTERN CROOK-WYOMING BLACK HILLS-WESTON-NORTHEASTERN CROOK-
412 AM MST THU FEB 11 2016 /512 AM CST THU FEB 11 2016/

THIS HAZARDOUS WEATHER OUTLOOK IS FOR WESTERN SOUTH DAKOTA AND
NORTHEASTERN WYOMING.

.DAY ONE...TODAY AND TONIGHT

NO HAZARDOUS WEATHER IS EXPECTED AT THIS TIME.

.DAYS TWO THROUGH SEVEN...FRIDAY THROUGH WEDNESDAY

NO HAZARDOUS WEATHER IS EXPECTED AT THIS TIME.

.SPOTTER INFORMATION STATEMENT...

SPOTTER ACTIVATION WILL NOT BE NEEDED TODAY.

&&

STAY TUNED TO NOAA WEATHER RADIO FOR FURTHER DETAILS OR UPDATES...
OR CHECK OUR WEB SITE AT WEATHER.GOV/RAPIDCITY

Nearby

Wind Advisories in South Dakota, 2016Every wind advisory in 2016

Sources

The product and its follow-ups from the Iowa Environmental Mesonet's archive of National Weather Service and Storm Prediction Center text; the sounding from the Mesonet's radiosonde archive; radar from the NEXRAD Level II archive.